Background: Methadone is an effective treatment for opioid dependency and chronic pain. A methadone derivative, levacetylmethadol, was withdrawn from the European market after being associated with torsade de pointes. To date, no association between methadone and this arrhythmia has been described.
Objective: To evaluate a series of methadone-treated patients experiencing torsade de pointes.
Design: Retrospective case series.
Setting: Methadone maintenance treatment programs in the United States and a pain management center in Canada.
Patients: 17 methadone-treated patients who developed torsade de pointes.
Measurements: Chart review for concomitant arrhythmia risk factors and quantification of corrected QT interval (QTc).
Results: The mean daily methadone dose was 397 Â± 283 mg, and the mean QTc interval was 615 Â± 77 msec. Fourteen patients had a predisposing risk factor for arrhythmia. A cardiac defibrillator or pacemaker was placed in 14 patients; all 17 patients survived.
Conclusions: This series raises concern that very-high-dose methadone may be associated with torsade de pointes. Given the likely expansion of methadone treatment into primary care, further investigation of these findings is warranted.